Michigan, 2011

Lake-Effect Snow in Michigan, February 9 to 10, 2011

February 9 to 10, 2011 · NWS APX · 1 event in 1 county or zone

West winds turned west-northwest in the pre-dawn hours on the 9th. That allowed pre-existing strong lake effect snow bands on Lake Superior to be brought onshore into western Chippewa County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

West winds turned west-northwest in the pre-dawn hours on the 9th. That allowed pre-existing strong lake effect snow bands on Lake Superior to be brought onshore into western Chippewa County. After that, a lengthy period of west-northwest winds allowed for occasional bouts of moderate to heavy lake effect snow. Paradise picked up seven inches of snow by dawn on the 9th, and 24 hours later they had an event total of 14 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 8, 11:25 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 8, 11:25 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1125 PM EST TUE FEB 8 2011

.SYNOPSIS.../ISSUED AT 340 PM/

A NORTHWESTERLY FLOW WILL CONTINUE TO KEEP TEMPERATURES COLD ACROSS
NORTHERN MICHIGAN FOR THE NEXT COUPLE OF DAYS. A COLD FRONT WILL
BRING ANOTHER SHOT OF ARCTIC AIR INTO THE REGION LATE TONIGHT...WITH
DAYTIME HIGHS NOT EXPECTED TO GET OUT OF THE TEENS UNTIL FRIDAY.

LAKE EFFECT SNOW SHOWERS AND FLURRIES WILL REMAIN POSSIBLE THROUGH
THURSDAY...MAINLY ACROSS THE NORTHWEST FAVORED SNOW BELTS...WITH
HEAVY ACCUMULATIONS POSSIBLE FOR THE NORTHERN HALF OF CHIPPEWA
COUNTY BY WEDNESDAY NIGHT.

LOOKING FURTHER AHEAD...AS WINDS SHIFT TO THE SOUTHWEST...THE FRIGID
TEMPERATURES WILL EASE ON FRIDAY...WITH TEMPERATURES TURNING MILDER
THIS WEEKEND.

NS

&&

.SHORT TERM.../ISSUED AT 1028 PM/...TONIGHT

STRONG LOW PRESSURE CENTERED ACROSS NORTHEAST QUEBEC AND STRONG
HIGH PRESSURE ACROSS THE CENTRAL PLAINS IS LEADING TO GUSTY
WINDS...ESPECIALLY ACROSS THE HIGHER TERRAIN THIS EVENING. THIS
HAS ALSO CAUSED AREAS OF BLOWING SNOW...WHICH HAS BEEN ADDED INTO
THE FORECAST. OTHERWISE...FAIRLY QUIET AT THE MOMENT WEATHER WISE.
THIS SHOULD CHANGE SOME OVERNIGHT AS A SHORT WAVE EVIDENT ON WATER
VAPOR LOOP ACROSS SOUTHERN LAKE SUPERIOR DROPS DOWN PROVIDING A
BIT OF LIFT AND MOISTURE...WHICH SHOULD RESTART LAKE EFFECT (AS IT
HAD TRAILED OFF TO JUST FLURRIES THIS EVENING). THIS WILL BE
ESPECIALLY TRUE ACROSS NORTHERN CHIPPEWA COUNTY WHERE THE MOISTURE
IS THE DEEPEST (MEAN 850-700 MB RH 60 TO 70 PERCENT BY 12Z).
ACROSS NORTHERN LOWER...ONLY MARGINAL AMOUNTS OF MOISTURE ARE
PORTRAYED BY THE MODELS (MEAN 850-700 MB RH OF ONLY ABOUT 40
PERCENT). SO CURRENT LAKE EFFECT SNOW WARNING ACROSS CHIPPEWA
COUNTY BEGINNING AT 1 AM LOOKS FINE FOR 2 TO 4 INCHES OF SNOW BY
MORNING WITH LESS THAN A HALF INCH EXPECTED ACROSS NORTHERN LOWER.
LOWS TONIGHT SHOULD BE HELD UP BY THE WINDS WITH TEMPERATURES ONLY
FALLING OFF BY A FEW MORE DEGREES INTO THE SINGLE DIGITS ABOVE
ZERO.

SULLIVAN

&&

.LONG TERM.../ISSUED AT 340 PM/...WEDNESDAY AND BEYOND

LAST VESTIGES OF DEEP MERIDIONAL FLOW CONTINUES OVER NOAM...WITH DEEP
NEARLY CONUS WIDE TROUGHING DOWNSTREAM OF EXTENDED EAST PACIFIC
RIDGE AXIS. CHANGES ALREADY SET IN MOTION FOR MUCH TALKED ABOUT
TRANSITION TO A MORE RELAXED ZONAL FLOW (AND WARMER!) NEXT
WEEK...WITH EXTENDED EAST ASIAN JET AND STRONG CENTRAL PACIFIC
SHORTWAVE GETTING SET TO DISPLACE SEMI-PERMANENT EAST PACIFIC RIDGE
AXIS...WITH SUBSEQUENT FORCED HEIGHT RISES DOWNSTREAM. ARCTIC AIR
NOT GOING DOWN WITHOUT A FIGHT...HOWEVER...WITH WELL DEPICTED STRONG
SHORTWAVE TROUGH AND ASSOCIATED POCKET OF COLDER AIR EVIDENT ON
WATER VAPOR IMAGERY DROPPING RAPIDLY SOUTHEAST ACROSS CENTRAL
ONTARIO. ITS SIGHTS OUR SET ON THE NORTH WOODS...AND GIVEN COLD
TEMPERATURES...LAKE RESPONSE SHOULD BE RAPID TONIGHT THROUGH
WEDNESDAY EVENING...ESPECIALLY OVER LAKE SUPERIOR (MORE DETAILS
BELOW). POSSIBLE HIGH IMPACT POTENTIAL FOR THE SAULT STE MARIE AREA
DICTATES FORECAST CONCERNS CENTER ON THIS POTENTIAL...SPECIFICALLY
SNOWFALL AMOUNTS AND HEADLINE DECISIONS. OF COURSE...LATER PERIODS
WILL ALSO BE ADDRESSED...FOCUSING ON TEMPERATURE...CLOUD...AND
ADDITIONAL SNOW TRENDS.

WEDNESDAY AND WEDNESDAY NIGHT...ABOVE MENTIONED ARCTIC SHORTWAVE
CROSSES THE AREA EARLY WEDNESDAY...BRINGING A REINFORCING SHOT OF
COLD AIR AS 850MB TEMPERATURES DROP TO THE LOWER -20S CELSIUS.
OUTSTANDING OVER-WATER INSTABILITY SHOULD KEEP THE LAKE SNOW GUNS
GOING IN EARNEST...ESPECIALLY ACROSS LAKE SUPERIOR WHERE SYNOPTIC
MOISTURE HELP IS DEEPEST. FROM A LAKE EFFECT SNOW CONCEPTUAL
MODEL...ABOUT AS GOOD AS IT GETS FOR AREAS ALONG AND NORTH OF
M-28...AND ESPECIALLY THE SOO...WITH DEEP LAYER WEST NORTHWEST FLOW
CROSSING THE STILL RELATIVELY OPEN LAKE SUPERIOR WATERS. AUGMENT
THIS WITH >80 PERCENT 850-700MB RH PROFILES...INVERSION LEVELS
PEGGED AROUND 700MBS...AND SUBSEQUENT LAKE-INDUCED CAPE NEARING 900
J/KG...AND THE TABLE IS SET FOR WELL ORGANIZED AND HEAVY LAKE EFFECT
SNOW BAND DEVELOPMENT. LOCALLY RUN HIGH RESOLUTION WRF GUIDANCE EVEN
HINTING AT SLIGHT VEERING OF WINDS FROM COLD CANADIAN PLATEAU...
FURTHER PEGGING CONVERGENCE BULLSEYE RIGHT ACROSS SAULT STE MARIE.
ONE CAVEAT TO ALL THIS...AND POTENTIALLY SIGNIFICANT...IS 850MB
TEMPERATURES GETTING A TOUCH TOO COLD FOR GOOD DENDRITIC GROWTH...
PERHAPS CUTTING DOWN SIGNIFICANTLY ON SNOW-TO-LIQUID RATIOS. THAT
SAID...STRONG CONVECTION AND STREAM-LINE WIND ANALYSIS SHOWING
UPWARDS OF 250 MILE FETCH MAY LEAD TO MORE BOUNDARY LAYER WARMING
THAN THE MODELS SUGGEST (LOCAL WRF SHOWING SUCH EVIDENCE...WITH
850MB TEMPERATURES IN STRONGEST BAND STAYING AROUND -18C). IN
ADDITION...NAM-WRF BUFR SOUNDINGS...PARTIALLY MODIFIED FOR OPEN
WATER CONDITIONS...SHOWS STRONG OMEGA AT THE TOP END OF THE DGZ. NOT
SURE HOW SNOW CHARACTERISTICS WILL PLAY OUT...SO KINDA TOOK THE
MIDDLE OF THE ROAD APPROACH...BUMPING SNOW-TO-LIQUID RATIOS UP TO
NEAR 18 TO ONE. USING THIS AND SIMPLE PERSISTENCE SUPPORTS WEDNESDAY
AND WEDNESDAY NIGHT SNOWFALL TOTALS NEARING 8 INCHES AT THE
SOO...WITH AMOUNTS GREATER THAN 10 INCHES AROUND PARADISE. ADD IN
BLOWING AND DRIFTING SNOW AND VERY HAZARDOUS DRIVING CONDITIONS WILL
CONTINUE FOR AREAS ALONG AND NORTH OF M-28. NOW...THIS ALL SOUNDS
REASONABLE...BUT THERE ARE SOME ADDITIONAL WILD CARDS THAT COULD
GREATLY EFFECT SNOW AMOUNTS...ESPECIALLY AROUND THE SOO. FIRST IS
ALREADY MENTIONED BACKING OF WINDS ACROSS CANADA. JUST A SLIGHT MORE
AGGRESSIVE PUSH OF THIS BACKING WOULD FORCE SNOW DOMINATE SNOW BAND
SOUTH...TARGETING THE AREA BETWEEN DAFTER AND SAULT STE MARIE.
SECOND...LAKE ICE ANALYSIS SHOWS PRETTY GOOD ICE COVER OVER
WHITEFISH BAY. HARD TO TELL JUST HOW SOLID THIS ICE PACK IS...BUT IF
IT IS PRETTY SOLID (FLOATING...PANCAKE TYPE ICE STILL SUPPORTS GOOD
LAKE MODIFICATION PROCESSES)...BEST SNOWS MAY FALL UPSTREAM OVER THE
BAY ITSELF. CONDITIONS BEGIN TO IMPROVE LATER WEDNESDAY NIGHT AS
SLOWLY BACKING WINDS BEGIN TO PUSH THE SNOW SHOWERS OUT OF THE
SOO...WITH MAIN EMPHASIS NEAR WHITEFISH POINT.

AS FOR HEADLINES...WILL UPGRADE INHERITED LAKE EFFECT SNOW WATCH TO
A LAKE EFFECT SNOW WARNING. WHILE SNOW AMOUNTS MAY BE BORDERLINE FOR
ANY SPECIFIC PERIOD...HIGH IMPACT POTENTIAL AT SAULT STE MARIE...AND
POTENTIAL FOR VERY HAZARDOUS TRAVEL IN AREAS OF BLOWING AND
DRIFTING SNOW...WARRANTS SUCH.

FURTHER SOUTH...WHILE LAKE EFFECT SHOULD RAMP UP SIGNIFICANTLY IN
WNW FLOW AREAS (STILL DECENT LAKE MICHIGAN FETCH IN THIS FLOW...WITH
ONLY GREEN BAY FROZEN)...NO LAKE SUPERIOR CONNECTION AND AIR COMING
FROM ARID NORTHERN WISCONSIN LANDSCAPE SHOULD LEAD TO LESS INTENSE SNOWFALL
RATES. IN ADDITION...LESS OVER-WATER RESIDENCE TIME SHOULD ALLOW SUB
-20C 850MB TEMPERATURES TO HAVE MORE OF AN IMPACT...CREATING A
TALCUM POWDER LIKE SNOW WITH LESS SNOW-TO-LIQUID RATIOS. STILL
THINKING 2 TO 4 INCH 24-HOUR AMOUNTS ARE POSSIBLE IN FAVORED AREAS
FROM GAYLORD AND POINTS WEST INTO CENTRAL ANTRIM COUNTY...WITH
SOMEWHAT LESSER AMOUNTS SURROUNDING. COULD SEE LOCALLY HIGHER
TOTALS IF MORE SOUTHWARD SURGING MOISTURE PLUME OF THE GFS IS
REALIZED. CONDITIONS BEGIN TO IMPROVE BY THURSDAY MORNING AS WHAT
MOISTURE THERE IS PEELS OFF TO THE NORTHEAST.

TEMPERATURES WILL BE BITTERLY COLD BOTH PERIODS...WITH LOWER TEEN
HIGHS WEDNESDAY AND SINGLE DIGIT ABOVE/BELOW ZERO WEDNESDAY NIGHT
LOWS ONLY PART OF THE STORY. GUSTY WINDS...ESPECIALLY THROUGH
WEDNESDAY EVENING...WILL RESULT IN WIND CHILL READINGS SEVERAL
DEGREES BELOW ZERO.

REST OF THE FORECAST (THURSDAY THROUGH TUESDAY)...COLD AIR SLOW TO
RETREAT THROUGH THE END OF THE WORK WEEK...POSSIBLE BRIEFLY
REINFORCED BY NEXT SHORTWAVE DROPPING SOUTHEAST ON BACKSIDE OF
DEPARTING LONG-WAVE TROUGH LATER FRIDAY. STILL SUPPORT FOR LIGHT
LAKE EFFECT SNOW SHOWERS THROUGH FRIDAY NIGHT IN GENERAL WEST FLOW
THEME (VARYING FROM W TO SOUTHWEST THURSDAY THROUGH
FRIDAY...BECOMING BRIEFLY WNW FRIDAY NIGHT). LACK OF SYNOPTIC
SUPPORT SHOULD KEEP ANY ACCUMULATIONS LIGHT...ALTHOUGH WILL NEED TO
WATCH FOR BRIEF ENHANCEMENT POTENTIAL FRIDAY NIGHT WITH SAID
SHORTWAVE. GUIDANCE STRUGGLES BECOME INCREASINGLY EVIDENT THIS
WEEKEND INTO EARLY NEXT WEEK...WITH BOTH THE ECMWF AND GFS REMAINING
CONSISTENT WITH THEIR PREVIOUS SOLUTIONS...WITH THE ECMWF PLACING
DEVELOPING BAND OF WAA SNOWS SATURDAY NIGHT AND SUNDAY FURTHER NORTH
(CLIPPING EASTERN UPPER) THAN THE GFS (ACROSS ALL AREAS). GIVEN
INCONSISTENCIES... SIMPLY LOADED HPC GUIDANCE...INSERTING LIGHT SNOW
MENTION FAR NORTHEAST SATURDAY NIGHT (ALTHOUGH INTUITION SAYS GFS
MIGHT BE ONTO SOMETHING GIVEN MAGNITUDE OF DEPARTING COLD). LEFT THE
REST OF THE PERIOD DRY WITH GUIDANCE STILL STRUGGLING WITH WEAK WAVE
POTENTIAL IN DEVELOPING QUASI-ZONAL FLOW REGIME. BIGGER STORY WILL
BE TEMPERATURES...WITH A GRADUAL WARMING TREND EXPECTED THROUGH THE
DURATION. WHILE HIGHS THURSDAY LOOK TO REMAIN IN THE TEENS...
READINGS BY SATURDAY SHOULD MAKE A RUN AT 30 FAR SOUTH...AND INTO
THE 30S ALL AREAS SUNDAY THROUGH TUESDAY (EVEN WARMER READINGS
POSSIBLE...DEPENDING ON SHORTWAVE POTENTIAL).

MSB

&&

.MARINE.../ISSUED AT 340 PM/

AN EXTENDED PERIOD OF GUSTY WEST TO WEST-NORTHWEST WINDS
SET TO CONTINUE ACROSS LAKE MICHIGAN THROUGH TOMORROW AHEAD OF...AND
AFTER PASSAGE OF...NEXT ARCTIC SHORTWAVE. THUS...INHERITED SCA/S
WILL REMAIN THROUGH WEDNESDAY.

MSB

&&

.AVIATION.../ISSUED AT 1121 PM/...VALID FOR 06Z TAFS

BATTLE BETWEEN DRY AIR IN PLACE AND COLD AIR MOVING ACROSS THE
GREAT LAKES TRYING TO PRODUCE LAKE EFFECT CLOUDS AND SNOW
SHOWERS...AND THIS WILL CONTINUE TO BE THE CASE THROUGH THE TAF
PERIOD. OVERALL...MAINLY VRF CIGS EARLY THIS MORNING WITH A BIT
MORE LOWER CLOUDS (MVFR) AND SNOW SHOWERS POSSIBLE DURING THE
DAYLIGHT HOURS.

AJS

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW WARNING UNTIL 7 AM EST THURSDAY FOR MIZ008.
LM...SMALL CRAFT ADVISORY UNTIL 5 PM EST WEDNESDAY FOR LMZ323-342-
     344>346.

&&
Hazardous weather outlook, Feb 8, 4:44 PM EST, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
444 PM EST TUE FEB 8 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
091200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
444 PM EST TUE FEB 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

LAKE EFFECT SNOW SHOWERS WILL ARRIVE IN NORTHERN CHIPPEWA COUNTY
VERY LATE TONIGHT...AND WILL BE LOCALLY HEAVY. SEE THE ONGOING LAKE
EFFECT SNOW WARNING FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACCUMULATING SNOW...ALONG WITH BLOWING AND DRIFTING SNOW...IS
EXPECTED WEDNESDAY AND WEDNESDAY NIGHT IN THE TRADITIONAL
SNOWBELTS OF EASTERN UPPER AND NORTHERN LOWER MICHIGAN. HEAVY SNOW
IS EXPECTED IN PARTS OF EASTERN UPPER MICHIGAN. SEE THE ONGOING
LAKE EFFECT SNOW WARNING FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE PASS ON SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.

MSB

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Chippewa

When
February 9, 1:00 AM EST to February 10, 6:00 AM EST
Where
Chippewa forecast zone
Reported by
Trained Spotter

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284553.